Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Omaha, NE

August 12, 2002Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 7:38 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 7:38 PM CDT (00:38 UTC)
Expired
Aug 12, 2002, 8:15 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS53 KOAX 130038
SVROMA
IAC129-137-155-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
737 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA
  MONTGOMERY COUNTY IN SOUTHWEST IOWA
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF SILVER CITY...OR ABOUT 20 MILES
  SOUTHEAST OF OMAHA.  MOVEMENT WAS EAST NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASTINGS AROUND 745 PM CDT
  HENDERSON...EMERSON AROUND 755 PM CDT
  MACEDONIA...CARSON AROUND 800 PM CDT
  OAKLAND AROUND 805 PM CDT
  HANCOCK AROUND 810 PM CDT
  ELLIOTT AROUND 815 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.  LARGE 
HAIL AND DAMAGING WINDS ARE LIKELY.

LAT...LON 4119 9576 4101 9573 4101 9501 4150 9539

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:44 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 3:44 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 12 2002...UPDATE

FORECAST CHALLENGE IS HANDLING OF TSTMS TONIGHT...THEN TEMPERATURES.

SYNOPSIS...SVR TSTMS HAVE DEVELOPED ALONG FRONT NOW SURGING INTO SE
NEB.  EXPECT THESE TO CLEAR THE AREA THIS EVE.  ENOUGH RESIDUAL
MOISTURE BEHING FRONT TO SUPPORT SCT SHWRS AND A FEW TSTMS AS UPPER
TROUGH IS CARVED OUT BY ILL DEFINED WAVES DROPPING IN FROM THE NW.
MOST ACTIVE BAND WAS IN NERN NEB ALL AFTN BUT NOW MOVG INTO NWRN
IA.  DVLPMENT POSSIBLE ON ANY OF THE SW/NE ORIENTED BANDS NOW ON
RADAR.

FORECAST...AFTER TONIGHT...SHOWERS SHOULD PUSH SE OF THE AREA...
LEAVING DRY AND COOLER CONDS FOR A COUPLE OF DAYS.  WARM ADVN
RETURNS WED NIGHT AND THU WITH RAPID WARMUP TO UPPER 80S AND LOWER
90S ANTICIPATED.  PREFRONTAL TEMPS COULD GO HIGHER...BUT IT IS VERY
DIFFICULT TO SAY WHERE THE NEXT FRONT WILL BE BY LATE IN THE WEEK.
MODEL DISAGREEMENTS ARE MAJOR.  WILL NOT CHANGE PREV FCST MUCH AND
GO FOR LOWS AROUND 70 AND HIGHS AROUND 90 NEAR KS BORDER...AND ABOUT
5 DEG COOLER NEAR SD BORDER.  BEST CHC FOR PRECIP UP NORTH...BUT
HEAVILY DEPENDENT ON FRONTAL POSITION.  WILL LEAVE SW ZONES MAILY DRY
IN DEFERENCE TO DROUGHT CONDS...UNTIL WE GET A BETTER INDICATION ON
LOCATION AND TIMING OF POSSIBLE PRECIP.

.OMA...NONE.

POLLACK

In the hours before

Special weather statement, Aug 12, 4:45 PM CDT, 2 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS EVENING.  THE AREA IS GENERALLY SOUTHEAST
OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO
HARLAN IOWA.

STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING
ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED
FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA.  THE FRONT IS
FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT.	THUNDERSTORMS
WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD
PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN
ISOLATED SUPERCELL OR TWO IS POSSIBLE.	SCATTERED ELEVATED
THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG
AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL.  MOST OF THE
ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE
AREA BY MIDNIGHT.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DAY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK
Special weather statement, Aug 12, 4:45 PM CDT, 2 hours 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO LAST PARAGRAPH
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS EVENING.  THE AREA IS GENERALLY SOUTHEAST
OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO
HARLAN IOWA.

STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING
ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED
FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA.  THE FRONT IS
FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT.	THUNDERSTORMS
WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD
PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN
ISOLATED SUPERCELL OR TWO IS POSSIBLE.	SCATTERED ELEVATED
THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG
AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL.  MOST OF THE
ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE
AREA BY MIDNIGHT.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DRY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.